How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 34683
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
5625079
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

My 82 y/o mother just called telling me she has had diarrhea

Customer Question

My 82 y/o mother just called telling me she has had diarrhea all night - for about 6 hours or so. She has taken Imodium, Pepto Bismol and milk of magnesia. She hasn't had any improvement in symptoms. Should she go to the ER? Other suggestions?
JA: Have you seen a doctor about this yet? What medications are you taking?
Customer: She has not seen a doctor specifically about this. She takes Prednisone, Mestinon for Miacynia Gravis, heart medication for atrial fib, blood thinner - warfarin.
JA: What medications do you take daily? Are you allergic to any medications?
Customer: She takes all of the above meds daily. She is allergic to sulfa drugs, and various other antibiotics and penicillin
JA: Anything else in your medical history you think the doctor should know?
Customer: She had a bowl rupture and was on a bag for several years, but had connective surgery a few years ago.
Submitted: 6 months ago.
Category: Health
Expert:  Dr. Arun Phophalia replied 6 months ago.

Hello! My name is***** to JustAnswer. I'm reviewing your question now, and will post back with the reply momentarily.

Expert:  Dr. Arun Phophalia replied 6 months ago.

I am sorry that your question was unanswered for long.

She should be seen at ER for the following reasons;

1) In her age group, physiological reserves are low. Thus electrolyte imbalances are frequent and can cause significant complications like heart rhythm disorders.

2) She already has heart ailment.

3) Her medications like Prednisone causes low body immunity. So recovering from any infection is significantly delayed.

4) Dehydration is very common with these disorders as they are unable to consume same amount o fluids.

Please feel free for your follow up questions.

I would be happy to assist you further, if you need any more information.

Thanks for using Just Answer.

Customer: replied 6 months ago.
We have too much snow to get to the ER.Ambulance is not an option right now. Can you suggest what wei might use for short term treatment of symptoms?
Customer: replied 6 months ago.
She also had a Prolia shot yesterday afternoon. Would this cause diaarhea?
Expert:  Dr. Arun Phophalia replied 6 months ago.

I am writing you the answer. It will take 2 minutes.

Expert:  Dr. Arun Phophalia replied 6 months ago.

Prolia can cause diarrhea. This diarrhea is frequent but small in amount. It does not have smell.

An infective diarrhea will be far more frequent and bulky.

The initial management of infective diarrhea is as following;

1) PeptoBismol

2) Lomotil; may only be given if the diarrhea is vigorous.

3) Gatorade / Pedialyte

4) Plenty of fluids

5) BRAT diet; banana, rice, applesauce, toast. Vegetable broths / vegetable soups, coconut water also can help.

6) Probiotics

The primary aim is prevention of dehydration and electrolyte imbalance. If the diarrhea loss of fluids is too much or she is unable to drink enough liquids; she may need antibiotics and / or intravenous fluids. In that case she may need to got to ER.

The drug induced diarrhea will require Gatorade, Pedialyte and liquids.

It is privilege assisting you.

Please let me know if you have further queries or unanswered questions.

Please consider a positive rating if this interaction has been satisfactory, as this is the only way we experts are credited and compensated for the time and work. You are not charged again for giving a rating.

Thank you.

Wishing you all the very best in life.

Expert:  Dr. Arun Phophalia replied 6 months ago.

Best wishes,
It was my pleasure to help you.
If I have answered all your questions, Please rate my response Excellent (click on the 5th star).
Please bookmark my profile for fast, reliable authentic answers!
This is the link to my profile:

http://www.justanswer.com/medical/expert-drarunphophalia/

Expert:  Dr. Arun Phophalia replied 6 months ago.

Thank you for the opportunity to answer completely your Question. Please make sure to rate me because that is how I am credited and paid for my work.

Now, I will provide an Additional Service offer so that you have this option available on your question list to get a hold of me directly in the future.

This additional service offer can be used for

- if you would like to schedule a new, private email session or to ask me directly a new question. It's up to you.

Thank you.